Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 26, NWS Topeka, KS

June 15, 2009Brown County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 15, 2009, 2:25 AM CDT for Brown County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2009, 2:25 AM CDT (07:25 UTC)
Expired
Jun 15, 2009, 8:00 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Brown County, KS

The radar

The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:15 AM CDTFLASH FLOOD1 Sse Iowa Sac And Fox, KSPORTIONS OF PRAIRIE ROAD BETWEEN 340TH AND 310TH ROADS HAVE BEEN BARRICADED AND CLOSED DUE TO WATER OVER THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
951 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 150725
FFWTOP
KSC013-150930-
/O.NEW.KTOP.FF.W.0026.090615T0725Z-090615T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
225 AM CDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BROWN COUNTY IN NORTHEAST KANSAS...

* UNTIL 430 AM CDT

* AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR HAS 
ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAS ALREADY FALLEN ACROSS 
THE WARNED AREA. AN ADDITIONAL INCH OF RAIN IS POSSIBLE WITHIN THE 
NEXT TWO HOURS. 

* LOCATIONS IMPACTED INCLUDE...
  MORRILL...
  RESERVE...
  HAMLIN...
  IOWA SAC AND FOX RESERVATION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3999 9532 3987 9533 3989 9578 4000 9578
      3999 9533

$$

BLAIR
4 follow-up statements
000 
WGUS73 KTOP 150757
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
257 AM CDT MON JUN 15 2009

KSC013-150930-
/O.CON.KTOP.FF.W.0026.000000T0000Z-090615T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-
257 AM CDT MON JUN 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
NORTHERN BROWN COUNTY...

AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. RADAR INDICATED A WIDESPREAD AREA OF THREE INCHES OF RAIN HAD 
FALLEN...WITH ANOTHER INCH OF RAIN POSSIBLE IN THE NEXT HOUR. 

LOCATIONS IMPACTED INCLUDE...
MORRILL...RESERVE...HAMLIN AND IOWA SAC AND FOX RESERVATION. 

THIS ALSO INCLUDES AREAS NEAR PONY CREEK...NOHARTS CREEK...ROYS 
CREEK...AND CEDAR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

&&

LAT...LON 3999 9532 3987 9533 3989 9578 4000 9578
      3999 9533

$$

BLAIR
000 
WGUS53 KTOP 150930
FFWTOP
KSC013-151100-
/O.EXT.KTOP.FF.W.0026.000000T0000Z-090615T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
430 AM CDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHERN BROWN COUNTY IN NORTHEAST KANSAS...

* UNTIL 600 AM CDT

* AT 422 AM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING      
  FROM A CLUSTER OF THUNDERSTORMS THAT MOVED ACROSS THE WARNED AREA  
  EARLY THIS MORNING. PORTIONS OF PRAIRIE ROAD BETWEEN 310TH AND     
  340TH ROADS HAVE BEEN CLOSED DUE TO WATER OVER THE ROADWAY.        
  DOPPLER RADAR INDICATES THAT AROUND THREE INCHES OF RAIN...WITH    
  LOCALLY HIGHER AMOUNTS...HAS FALLEN ACROSS THE WARNED AREA SO FAR  
  THIS MORNING. A SECOND BATCH OF THUNDERSTORMS WILL MOVE INTO THE   
  AREA WITHIN THE NEXT HOUR...WHICH MAY EXACERBATE ALREADY SWOLLEN   
  CREEKS AND STREAMS.  

* LOCATIONS IMPACTED INCLUDE...
  MORRILL...
  RESERVE...
  HAMLIN...
  IOWA SAC AND FOX RESERVATION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

&&

LAT...LON 3999 9532 3987 9533 3989 9578 4000 9578
      3999 9533

$$
000 
WGUS53 KTOP 151055
FFWTOP
KSC013-151300-
/O.EXT.KTOP.FF.W.0026.000000T0000Z-090615T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
555 AM CDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHERN BROWN COUNTY IN NORTHEAST KANSAS...

* UNTIL 800 AM CDT

* AT 550 AM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN 
NORTHERN BROWN COUNTY AS A RESULT OF THUNDERSTORMS OVER THE WARNED 
AREA EARLY THIS MORNING. AN ADDITIONAL INCH OF PRECIPITATION IS 
POSSIBLE AS A SECOND BATCH OF THUNDERSTORMS MOVES THROUGH THE REGION 
BEFORE 8AM...WHICH WOULD EXACERBATE ONGOING FLOODING...AND MAY LEAD 
TO ADDITIONAL FLOODING CONCERNS.

* LOCATIONS IMPACTED INCLUDE...
  MORRILL...
  RESERVE...
  HAMLIN...
  IOWA SAC AND FOX RESERVATION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

&&

LAT...LON 3999 9532 3987 9533 3989 9578 4000 9578
      3999 9533

$$
000 
WGUS73 KTOP 151256
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
756 AM CDT MON JUN 15 2009

KSC013-151306-
/O.EXP.KTOP.FF.W.0026.000000T0000Z-090615T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-
756 AM CDT MON JUN 15 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 AM CDT FOR NORTHERN
BROWN COUNTY...

AT 756 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.

LAT...LON 3999 9532 3987 9533 3989 9578 4000 9578
      3999 9533

$$

KONOP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 12:43 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 15, 12:43 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1243 AM CDT MON JUN 15 2009

.UPDATE...

UPDATED FOR THE 06Z TAFS.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

PRIMARY FORECAST CONCERN LIES WITH CONVECTION EARLY THIS MORNING.
VFR CONDITIONS START THE PERIOD...BUT DEVELOPING COMPLEX IN
CENTRAL KANSAS WILL PUSH EASTWARD. MVFR VIS/CIG RESTRICTIONS
ANTICIPATED WITH TSRA...POTENTIALLY LOWER WITH MORE ROBUST
CONVECTION. VFR CIGS WILL RETURN WITH SUBSIDENCE BEHIND THE
COMPLEX...BUT MODELS DEPICT LINGERING LOW LEVEL MOISTURE AFTER
18Z. WILL MAINTAIN SCT030 MENTION...BUT WILL WATCH FOR MVFR CIG
POTENTIAL IN THAT TIME FRAME.

BLAIR/LUNDE

&&

PREV DISCUSSION... /ISSUED 340 PM CDT SUN JUN 14 2009/

DISCUSSION...

THIS AFTERNOON THE WATER VAPOR SATELLITE LOOP SHOWS A SHORTWAVE
MOVING NORTHEAST INTO SOUTHERN NEW MEXICO WITH ANOTHER WEAK WAVE
MOVING INTO WESTERN OKLAHOMA. A FRONTAL BOUNDARY LAY ACROSS SOUTHERN
KANSAS THIS AFTERNOON. SURFACE OBS AND SATELLITE SHOW THE WESTERN
PORTION IN SOUTHWEST KANSAS MOVING SOUTHWARD. CLOUDS AND
PRECIPITATION HAVE BEEN SPREADING NORTHWARD FROM NORTHERN OKLAHOMA.

TONIGHT THE SCENARIO REMAINS COMPLEX WITH A BOUNDARY IN SOUTHERN
KANSAS AND THE MAIN WARM FRONT IN THE TEXAS PANHANDLE INTO SOUTHERN
OKLAHOMA. DEEP MOISTURE REMAINS TO THE SOUTH AND IS POISED TO MOVE
NORTH WITH INCREASING LOW LEVEL JET TONIGHT. IN ADDITION THE IMPULSE
OVER WESTERN OKLAHOMA WILL CONTINUE TO MOVE NORTHEAST INTO SOUTHERN
KANSAS THIS EVENING.

TONIGHT AND MONDAYS FORECAST WILL BE DEPENDANT ON THE FORMATION AND
TRACK OF AN MCS ACROSS KANSAS. UNSTABLE AIRMASS WITH 1000-1500 J/KG
OF CAPE ACROSS SOUTHERN KANSAS WITH VERY MOIST AIRMASS FROM SOUTHERN
KANSAS INTO TEXAS. MODELS DIFFER ON THE PLACEMENT OF MCS TONIGHT
ACROSS KANSAS. MOISTURE TRANSPORT VECTORS ARE FOCUSED INTO CENTRAL
AND EAST CENTRAL KANSAS TONIGHT. CORFIDI VECTORS AND 850-300 MB
THICKNESS SUGGEST AND EAST TO SOUTHEAST MOVEMENT TO THE STORMS
TONIGHT. ALSO ATTENDANT SHEAR VALUES ARE FAVORABLE FOR SOME SEVERE
STORMS WITH WINDS AND HAIL THE MAIN HAZARDS. ALSO HEAVY RAIN
POTENTIAL IS GOOD AND COULD SEE SOME AREAS GET UP TO TWO INCHES OF
RAIN. GFS KEEPS HEAVIEST RAIN ACROSS SOUTHERN KANSAS AND OKLAHOMA
WITH ANOTHER CLUSTER OF STORMS DEVELOPING IN THE FRONT RANGE AND
MOVING ACROSS NEBRASKA. NAM AND NEW 12Z ECMWF ZERO MORE IN ON
NORTHEAST KANSAS TONIGHT AND MONDAY...THEREFORE WILL MAINTAIN LIKELY
CHANCES TONIGHT AND WILL ALSO MENTION SOME LOCALLY HEAVY RAINFALL
BOTH IN THE FORECAST AND IN THE HWO.

LOWS TONIGHT WILL ONLY DROP OFF INTO THE 60S WITH SOME CLEARING IN
THE AFTERNOON MONDAY TO SEND HIGHS BACK INTO THE UPPER 70S TO LOWER
80S. 53

ALTHOUGH MORE THUNDERSTORMS MAY DEVELOP INTO THE EVENING HOURS ALONG
EXISTING FRONTAL/OUTFLOW BOUNDARIES...A MORE LIKELY SCENARIO WILL BE
ANOTHER CONVECTIVE CLUSTER TO FORM AND MOVE EAST OFF THE HIGH PLAINS
IN THE EVENING. FOLLOWED MORE OF A GFS SOLUTION. AS THE UPPER RIDGE
AXIS TO THE SOUTH SHIFTS FURTHER WEST AND THE UPPER TROUGH IN THE
NORTHERN PLAINS MOVES MORE TO THE EAST...FLOW ALOFT AND TRAJECTORY
OF THIS CONVECTION OVERNIGHT MAY FAVOR A MORE SOUTHERLY TRACK.
HOWEVER...WITH ALL OF THE UNKNOWN MESOSCALE EFFECTS FROM TONIGHT MCS
LIKELY IMPACTING THIS AS WELL...WILL KEEP POPS IN THE HIGH CHANCE
CATEGORY FOR NOW. EITHER WAY...WITH THE SHORTWAVE MOVING EAST
TUESDAY AND STRONGLY VEERING AND WEAKENING LLVL FLOW IN ITS
WAKE...DECREASING PRECIP CHANCES WEST TO EAST STILL LOOKS GOOD.
STILL A SLIGHT CHANCE FOR CONVECTION TO DEVELOP NEAR BOUNDARY MOVING
THROUGH ON TUESDAY AFTERNOON AND OVER THE SOUTHEAST TWO THIRDS OF
THE CWA TUESDAY NIGHT AS RETURN FLOW SETS UP AGAIN IN RESPONSE TO
BUILDING UPPER RIDGE ACROSS THE AREA. ALWAYS TOUGH TO DETERMINE
AFFECTS OF OUTFLOW/RAINCOOLED AIR BEHIND AN MCS AS WELL AS AFFECTS
OF WET GROUND AND CLOUDS...BUT ALL MAY COME INTO PLAY FOR TUESDAY.
STILL...EXPECT ENOUGH AFTERNOON SUN AND WAA TO SUPPORT THE 80S
ACROSS THE CWA...WITH THE COOLEST NORTHEAST AND WARMEST SOUTHWEST.

AS THE UPPER RIDGE RAPIDLY AMPLIFIES...STRONG WAA DEVELOPS ACROSS
THE AREA WEDNESDAY INTO THURSDAY AHEAD OF ANOTHER ADVANCING TROUGH
THROUGH THE NORTHERN PLAINS. DESPITE THE POSSIBILITY OF WET SOILS
OVER A GOOD PART OF THE CWA...850 TEMPS WELL INTO THE MID 20S C
SHOULD SUPPORT HIGHS IN THE LOWER 90S WEDNESDAY AND THE LOW TO MID
90S THURSDAY BEFORE THE UPPER TROUGH AND ASSOCIATED FRONT MOVE
THROUGH THE AREA THURSDAY NIGHT/EARLY FRIDAY. MODELS A MUCH MORE
CONSISTENT WITH THIS SCENARIO AND HAVE ADDED A CHANCE FOR
THUNDERSTORMS THURSDAY NIGHT AND LOWERED HIGH TEMPS INTO FRIDAY AND
SATURDAY...THEN KEPT HIGHS IN THE MID/UPPER 80S SUNDAY. ALSO KEPT
THIS PORTION OF THE EXTENDED DRY AS WELL AS STRONG UPPER RIDGING
HOLDS OVER THE HIGH PLAINS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 14, 2:58 PM CDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TO ADD INFO TO LAST PARAGRAPH
NATIONAL WEATHER SERVICE TOPEKA KS
258 PM CDT SUN JUN 14 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-151400-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
258 PM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS THE OUTLOOK
AREA...SOME OF THE STORMS MAY BE SEVERE WITH STRONG WINDS...LARGE
HAIL AND LOCALLY HEAVY RAINFALL POSSIBLE. THE LOCALLY HEAVY
RAINFALL COULD LEAD TO FLOODING OR FLASH FLOODING LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY MAINLY DURING THE MORNING
HOURS. HOWEVER...THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN
ACROSS THE CENTRAL PLAINS ON MONDAY NIGHT AND AGAIN TUESDAY NIGHT.
THE LOCATION AND TRACK OF THESE THUNDERSTORM COMPLEXES ARE UNCERTAIN
AT THIS TIME. IF THESE STORMS MOVE ACROSS THE OUTLOOK AREA THEY MAY
BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE A
CONCERN...ESPECIALLY IF STORMS MOVE REPEATEDLY OVER THE SAME AREA.

THERE WILL BE ANOTHER POSSIBILITY OF THUNDERSTORMS THURSDAY NIGHT
ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:32 AM CDTAreal Flood AdvisoryTOPBrown88 min
Jun 15, 7:41 AM CDTAreal Flood AdvisoryTOPShawnee64 min
Jun 15, 3:24 PM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more15 hr
Jun 15, 6:44 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa46 min

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.